Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Information percolation and cutoff for the stochastic Ising model

Authors: Eyal Lubetzky and Allan Sly
Journal: J. Amer. Math. Soc. 29 (2016), 729-774
MSC (2010): Primary 60J27, 82C20; Secondary 60K35, 60B10
Published electronically: September 29, 2015
MathSciNet review: 3486171
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We introduce a new framework for analyzing Glauber dynamics for the Ising model. The traditional approach for obtaining sharp mixing results has been to appeal to estimates on spatial properties of the stationary measure from within a multi-scale analysis of the dynamics. Here we propose to study these simultaneously by examining “information percolation” clusters in the space-time slab.

Using this framework, we obtain new results for the Ising model on $(\mathbb Z/n\mathbb Z)^d$ throughout the high temperature regime: total-variation mixing exhibits cutoff with an $O(1)$-window around the time at which the magnetization is the square root of the volume. (Previously, cutoff in the full high temperature regime was only known in dimensions $d\leq 2$, and only with an $O(\log \log n)$-window.)

Furthermore, the new framework opens the door to understanding the effect of the initial state on the mixing time. We demonstrate this on the 1D Ising model, showing that starting from the uniform (“disordered”) initial distribution asymptotically halves the mixing time, whereas almost every deterministic starting state is asymptotically as bad as starting from the (“ordered”) all-plus state.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 60J27, 82C20, 60K35, 60B10

Retrieve articles in all journals with MSC (2010): 60J27, 82C20, 60K35, 60B10

Additional Information

Eyal Lubetzky
Affiliation: Courant Institute, New York University, 251 Mercer Street, New York, New York 10012
MR Author ID: 787713
ORCID: 0000-0002-2281-3542

Allan Sly
Affiliation: Department of Statistics, UC Berkeley, Berkeley, California 94720
MR Author ID: 820461

Received by editor(s): July 14, 2014
Received by editor(s) in revised form: May 7, 2015
Published electronically: September 29, 2015
Article copyright: © Copyright 2015 American Mathematical Society